Kentucky, 2011Damaging Wind in Kentucky, August 21, 2011
August 21, 2011 · NWS ILN · 1 event in 1 county or zone
Thunderstorms developed ahead of a cold front that was over central Indiana and Ohio. One of these storms briefly became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a cold front that was over central Indiana and Ohio. One of these storms briefly became severe. The main threat from this storm was damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 21, 2:55 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 21, 2:55 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
355 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE APPALACHIANS BY TONIGHT. THIS
WILL ALLOW HIGH PRESSURE AND DRY AIR TO BUILD IN FOR MONDAY AND
TUESDAY. THE NEXT COLD FRONT IS EXPECTED TO AFFECT THE REGION ON
WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THUNDERSTORMS THAT HAVE DEVELOPED ALONG A COLD FRONT ARE AFFECTING
MIDDLE OF FORECAST AREA LATE THIS AFTERNOON. HAVE ISSUED A FEW
SVR AND SEVERAL SPS SO FAR. EXPECT CONVECTION TO DIE DOWN EARLY
THIS EVENING AS THE FRONT MOVES EAST AND MORE STABLE AIR MOVES IN
WITH HIGH PRESSURE. CLEARING SKIES WILL ALLOW TEMPERATURES TO FALL
INTO THE 50S TONIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
HIGH PRESSURE AND A DRY AIRMASS WILL RESULT IN MOSTLY SUNNY SKIES
MONDAY. MOSTLY CLEAR CONDITIONS WILL PERSIST ON MONDAY NIGHT AS
THE HIGH SINKS TO THE SOUTHEAST.
EVEN WITH ABUNDANT SUNSHINE...TEMPERATURES WILL BE BELOW NORMAL
WITH HIGHS IN THE MID 70S TO AROUND 80. READINGS WILL DROP AS LOW AS
50 MONDAY NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
DISCUSSION TODAY CUT A LITTLE BIT SHORT BY ONGOING STORMS.
THIS PERIOD OF FORECAST CONTINUES TO BE DOMINATED BY A LARGE SCALE
PATTERN FEATURING A WESTERN RIDGE/ERN TROUGH CONFIGURATION...WITH
OVERALL LITTLE THREAT OF MEANINGFUL PRECIPITATION.
BEGINNING OF PERIOD FINDS THE LARGE RIDGE STILL ANCHORED OVER NEW
MX/AZ WITH A SLOWLY DEEPENING SHORTWAVE TROUGH ATOP THE RIDGE IN NRN
MN. THIS TROUGH ACTS TO TEMPORARILY PUSH ERN CONUS TROUGH AXIS OUT
INTO THE ATLANTIC...SO HEIGHTS WILL BE RISING QUICKLY ON TUESDAY
WHICH SHOULD SPELL A GOOD WARMUP IN THE AFTN ON TUESDAY BACK INTO
THE LOWER AND MIDDLE 80S...ESPECIALLY CONSIDERING RESIDUAL DRY
BOUNDARY LAYER FOR EFFICIENT HEATING UNDER SUNNY SKIES.
STILL SEE A SIGNAL FOR AN MCS TUESDAY NIGHT IN THE WARM/MOIST
ADVECTION DOWNSTREAM OF THE SHORTWAVE TROUGH...AND REMNANTS OF THIS
COULD PUSH INTO THE FORECAST AREA LATER TUESDAY NIGHT INTO WEDNESDAY
MORNING AS THE EDGE OF THE DEEPER MOISTURE RETURNS TO THE MIDDLE
OHIO VALLEY.
THIS ACTIVITY SHOULD TEND TO PETER OUT QUICKLY ON WED MORNING...AND
ANY REIGNITION OF STORMS SHOULD BE NORTH/WEST OF AREA ALONG THE
ATTENDANT COLD FRONT TO THE SHORTWAVE TROUGH. A MUCH MORE COHESIVE
MODEL SIGNAL NOW EXISTS THAT THIS WEAK COLD FRONT WILL SAG INTO THE
FORECAST AREA ON WEDNESDAY NIGHT INTO THURSDAY...SO CONTINUED THE
STORM CHANCE IN THESE PERIODS. VERY WARM AHEAD OF THE FRONT WITH
ECMWF/GFS BLENDS INDICATING 850MB TEMPS IN THE UPPER TEENS /C/. IN
FACT...LOW LEVEL THICKNESS TECHNIQUES AND MIXING 850MB TEMPS TO THE
SFC ON WED/THURS AHEAD OF THE FRONT INDICATE SOME LOW 90S
POSSIBLE...BUT WILL STAY SHY OF THOSE VERY WARM VALUES IN THE
FORECAST GIVEN COMPLICATIONS OF CLOUDS/POSSIBLE STORMS.
WEAKNESS IN THE HEIGHT FIELD LATER IN THE WEEK INTO NEXT WEEKEND
SHOULD ALLOW IRENE TO COME NORTH INTO THE SERN CONUS. RIDGING AND
DEVELOPING ERLY FLOW ON THE NORTH SIDE OF IRENE WILL TEND SQUASH
WHAT REMAINS OF THE WEAK FRONT...SO HAVE DOUBTS ABOUT HOW COOL/LESS
HUMID IT MAY BECOME. SOME DETERMINISTIC DATASETS NOW KEEPING RATHER
WARM TEMPS ESPECIALLY SRN CWA THROUGH NEXT WEEKEND...WELL ABOVE
NORMAL IN THE MID/UPPER 80S. WON/T GO QUITE THAT WARM...BUT WILL GO
ON THE WARMER SIDE OF GUIDANCE AND THE PREVIOUS FORECAST.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A COLD FRONT WAS LOCATED ACROSS NW OHIO AND NORTHERN INDIANA BY
MID AFTERNOON. SCATTERED CONVECTION HAD DEVELOPED ALONG AND AHEAD
OF THE FRONT. THIS CONVECTION WILL CONTINUE INTO THE EVENING HOURS
AS THE FRONT MOVES SOUTH AND THEN WILL DISSIPATE. OUTSIDE OF
CONVECTION...CONDITIONS WILL CONTINUE TO BE VFR. EXPECT MVFR CIG/VSBY
AND SOME IFR VSBY WITH THUNDERSTORMS. HAVE TEMPO TSTM GROUP IN
TAFS FOR FIRST 3 TO 4 HOURS AND THEN USED CB AS EXPECT COVERAGE TO
DIMINISH WITH PASSAGE OF FRONT AND/OR LOSS OF HEATING.
AFT 01Z-03Z VFR CONDITIONS EXCEPT MVFR VSBYS 09Z-13Z.
HIGH PRESSURE WILL BUILD INTO REGION LATE TONIGHT AND MONDAY. VFR
CONDITIONS AT ALL TAF SITES MON.
OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY INTO THURSDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...BINAU
AVIATION...PARKER
Hazardous weather outlook, Aug 21, 11:55 AM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1255 PM EDT SUN AUG 21 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1255 PM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL SAG SOUTH THROUGH THE AREA THIS AFTERNOON INTO
THIS EVENING. ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 21, 1:46 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
246 PM EDT SUN AUG 21 2011
OHZ063-073-211930-
FAYETTE OH-ROSS OH-
246 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROSS AND SOUTHERN
FAYETTE COUNTIES THROUGH 330 PM EDT...
AT 242 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR JASPER
MILLS...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WASHINGTON COURT HOUSE.
ALSO...STAUNTON...NEW MARTINSBURG...ROCK MILLS...GOOD HOPE...SOUTH
SALEM AND FRANKFORT ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3929 8320 3936 8338 3938 8338 3938 8341
3945 8359 3958 8353 3944 8314
BINAUSpecial weather statement, Aug 21, 2:15 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT SUN AUG 21 2011
OHZ073-080-082-212000-
PIKE OH-ROSS OH-HIGHLAND OH-
315 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HIGHLAND...SOUTHWESTERN
ROSS AND WESTERN PIKE COUNTIES THROUGH 400 PM EDT...
AT 308 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RAINSBORO...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CYNTHIANA...KINCAID
SPRINGS AND PIKE LAKE.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3922 8312 3902 8319 3916 8349 3924 8345
BINAU
Special weather statement, Aug 21, 2:27 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT SUN AUG 21 2011
OHZ073-212015-
ROSS OH-
327 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT ROSS COUNTY THROUGH 415 PM
EDT...
AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BOURNEVILLE...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NORTH FORK VILLAGE AND
CHILLICOTHE.
ALSO...KNOCKEMSTIFF...ANDERSONVILLE...SUMMITHILL...MASSIEVILLE...
SCIOTO TRAIL STATE PARK...MOORESVILLE...LONDONDERRY AND RICHMOND DALE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3917 8277 3920 8313 3929 8328 3946 8316
3939 8275Special weather statement, Aug 21, 3:20 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EDT SUN AUG 21 2011
INZ066-073-074-212100-
FRANKLIN IN-DEARBORN IN-RIPLEY IN-
420 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RIPLEY...
NORTHWESTERN DEARBORN AND SOUTHWESTERN FRANKLIN COUNTIES THROUGH 500
PM EDT...
AT 416 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF BUENA VISTA...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OLDENBURG AND
BATESVILLE.
ALSO...BUENA VISTA...HAMBURG...PEPPERTOWN...PENNTOWN...SUNMAN...
LAWRENCEVILLE...WEISBURG AND ST. LEON ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
A SEVERE THUNDERSTORM WARNING MAY BE ISSUED IF THE STORM STRENGTHENS.
LAT...LON 3927 8530 3947 8530 3948 8530 3931 8486
3908 8502 3925 8533
BINAUSpecial weather statement, Aug 21, 3:56 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT SUN AUG 21 2011
INZ066-073>075-KYZ091-092-OHZ077-212145-
OHIO IN-FRANKLIN IN-DEARBORN IN-RIPLEY IN-KENTON KY-BOONE KY-
HAMILTON OH-
456 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON...BOONE...
KENTON...NORTHEASTERN RIPLEY...DEARBORN...SOUTHERN FRANKLIN AND OHIO
COUNTIES THROUGH 545 PM EDT...
AT 454 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
ALSACE...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BRIGHT...HARRISON...
HIDDEN VALLEY...AURORA...GREENDALE...LAWRENCEBURG...CLEVES...
BURLINGTON...CHEVIOT...OAKBROOK...VILLA HILLS AND FLORENCE.
ALSO...MANCHESTER...LOGAN...MOUNT SINAI...GUILFORD...WEST HARRISON...
WILMINGTON...PETERSBURG AND FRENCH ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3914 8448 3886 8462 3916 8517 3937 8501
Local storm report, Aug 21, 3:59 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
459 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND DMG 2 S DOWNTOWN DAYTON 39.74N 84.18W
08/21/2011 MONTGOMERY OH BROADCAST MEDIA
VIA SOCIAL MEDIA. LARGE TREE LIMBS DOWN. CAR CRUSHED.
&&
BINAUThunderstorm Wind, Boone
- When
- August 21, 4:27 PM EST to 4:30 PM EST
- Where
- Boone County, Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.030, -84.720
Trees and power lines were reported down due to damaging thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337059.